MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0410
Medical Device Problem Codes Detachment Of Device Component (1104); Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Neurological Deficit/Dysfunction (1982); Occlusion (1984); Paralysis (1997)
Date of Event 09/14/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid artery using penumbra coil 400's (pc400's).During the procedure, the physician first placed a neuron 6f 070 delivery catheter (neuron 070) into the carotid artery and then advanced another manufacturer's microwire and a px slim delivery microcatheter (px slim) into the target vessel.While advancing the pc400 through the px slim, the physician did not mention experiencing resistance or difficulty.After deploying approximately seven centimeters of a pc400 into the aneurysm, the physician realized that one of the coil's loop was outside of the aneurysm.Therefore, the physician attempted to retract the pc400 in order to reposition it.However, while the pc400 was being retracted, it unintentionally detached from its pusher assembly inside the patient's body.Subsequently, the physician used the pusher assembly to push the remaining portion of the detached coil into the aneurysm.However, upon removal of the px slim, the detached pc400 migrated out of the aneurysm and into the middle cerebral artery (mca).Consequently, the mca became occluded due to the detached pc400.The physician then decided to place another manufacturer's stent device but the distal part of the stent device did not open properly, leading to patient hemodynamic decompensation and complete occlusion of the mca.The patient was transferred to surgery for a craniotomy for removal of the pc400, the stent, and for aneurysm clipping.Follow-up communication regarding current patient status obtained on (b)(6) 2016 indicated that the patient is hemiplegic, on respiratory support and is responsive to pain stimulus.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was detached from the pusher assembly, the stretch resistant wire (sr wire) was fractured, and the proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the returned pc400 revealed that the sr wire was fractured and the embolization coil was detached from the pusher assembly.Sr wire fracture typically occurs due to forceful retraction of the pc400 against resistance.Further evaluation revealed the pc400 pusher assembly was kinked in multiple locations.This damage is likely incidental and may have occurred during packaging for return to penumbra.Evaluation of the returned px slim revealed that it was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging of the device for return.Further evaluation revealed that the px slim had bends in the distal shaft.These bends were likely incidental and likely occurred as a result of normal positioning within patient anatomy.The pc400 introducer sheath, as well as the neuron 070 and non-penumbra microwire mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6028616
Report Number3005168196-2016-01456
Device Sequence Number13459910
Product Code HCG
UDI-Device Identifier00814548011912
UDI-Public00814548011912
Combination Product (Y/N)N
Initial Reporter CountryPM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/08/2024
Device Catalogue Number4006C0410
Device Lot NumberF68365
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/13/2016
Supplement Report FDA Received Date03/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age77 YR